Hail, Sherman
- When
- June 6, 4:15 PM MST to 4:25 PM MST
- Where
- Sherman County, 2.81 mi N of Goodland Arpt
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.410, -101.710
A line of scattered thunderstorms moved east off the higher terrain in central Colorado, with storm coverage increasing as the line moved east through the afternoon. By the early evening a solid line of strong to severe thunderstorms crossed into Northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of scattered thunderstorms moved east off the higher terrain in central Colorado, with storm coverage increasing as the line moved east through the afternoon. By the early evening a solid line of strong to severe thunderstorms crossed into Northwest Kansas. Large hail up to one inch in diameter was reported north of Goodland. The more widespread threat was severe wind gusts, which ranged from 58-79MPH, with the highest gusts reported 5 E of Gove and 2 N of Atwood at the airport. Wind gusts of 71 MPH destroyed a shop in the south part of Goodland as well as blowing hundreds of large limbs and some trees down across town. The line of storms was also responsible for blowing a semi over on Highway 83 10 S of Oakley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 1:00 PM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI JUN 6 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 158 PM MDT FRI JUN 6 2014 A SHORT WAVE TROUGH EMBEDDED IN THE UPPER WESTERLY FLOW WILL MOVE EAST OF THE CENTRAL ROCKIES THIS AFTERNOON AND ACROSS THE CENTRAL HIGH PLAINS THIS EVENING. THIS SHOULD ENHANCE THUNDERSTORMS AS THEY MOVE OFF THE FRONT RANGE AND CONTINUE OVER THE PLAINS INTO AN AXIS OF INSTABILITY WHERE TEMPERATURES ARE THE LOWER 80S AND DEWPOINTS ARE APPROACHING 60 DEGREES. AS A RESULT...ISOLATED TO SCATTERED STORMS WILL DEVELOP ALONG THE FRONT RANGE OF COLORADO AND MOVE EAST OVER FAR EASTERN COLORADO...SOUTHWEST NEBRASKA AND NORTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD LATE THIS EVENING BEFORE DIMINISHING IN COVERAGE AND MOVING EAST DURING THE EARLY MORNING HOURS AHEAD OF A COLD FRONT THAT PUSHES SOUTHWARD THROUGH NEBRASKA AND INTO COLORADO AND KANSAS SATURDAY MORNING. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ALONG WITH POTENTIALLY HEAVY RAINFALL THAT COULD LEAD TO SOME AREAS OF FLASH FLOODING. WESTERLY FLOW ALOFT PERSISTS ACROSS THE REGION ON SATURDAY WITH ADDITIONAL DISTURBANCES MOVING EAST OF THE ROCKIES. TEMPERATURES WILL BE COOLER IN THE WAKE OF THE COLD FRONT ON SATURDAY...BUT THERE WILL STILL BE THE POSSIBILITY OF ANOTHER ROUND OF ISOLATED THUNDERSTORMS DEVELOPING MAINLY OVER THE FAR WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA LATE IN THE DAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 158 PM MDT FRI JUN 6 2014 WESTERLY FLOW WILL CONTINUE SATURDAY NIGHT AND SUNDAY. BY SUNDAY AFTERNOON A TROUGH WILL MOVE SOUTHEAST FROM WYOMING INTO THE CENTRAL PLAINS. THIS TROUGH WILL IMPACT THE CENTRAL PLAINS SUNDAY NIGHT AND MONDAY WITH A RIDGE BUILDING EAST OF THE ROCKIES MONDAY AFTERNOON. SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS SATURDAY NIGHT AND SUNDAY. A FRONT WILL FOLLOW THE EXITING TROUGH LATE SUNDAY NIGHT AND MONDAY WITH HIGH PRESSURE BUILDING INTO THE REGION IN ITS WAKE. THE FRONT PUSHES SOUTH THROUGH THE FA BY SATURDAY EVENING. MOISTURE AND FORCING WILL BE FOCUSED NEAR THE FRONT IN PROXIMITY TO THE SOUTHERN FA. PLAN TO GO WITH CHANCE AND SLIGHT CHANCE POPS SATURDAY EVENING WITH SOME SILENT POPS OVER THE NORTHEAST FA. SLIGHT CHANCE POPS WILL CONTINUE OVER THE ENTIRE FA SUNDAY MORNING DUE TO THE ABSENCE OF ANY SIGNIFICANT FORCING. PLAN TO KEEP CHANCE POPS OVER THE FA SUNDAY AFTERNOON AS THE UPPER TROUGH MOVES OUT OF WYOMING. HIGHEST CHANCE POPS WILL BE IN THE NORTHWEST FA. INSTABILITY DROPS OFF IN THE NORTH OVERNIGHT SUNDAY. EXPECT SHOWERS WITH AN ISOLATED THUNDERSTORM NORTH OF INTERSTATE 70 WITH THUNDERSTORMS LIKELY SOUTH OF THE THE INTERSTATE. INCREASED POPS TO HIGH CHANCE MONDAY MORNING OVER THE SOUTHEAST BASED ON THE SLOWER GFS SOLUTION. MOST OF THE PRECIPITATION WILL MOVE EAST OF THE FA BY MONDAY AFTERNOON WITH ONLY LOW CHANCES OF THUNDERSTORMS IN THE EAST. MIN TEMPERATURES WILL COOL TO THE LOWER 50S SATURDAY AND SUNDAY NIGHTS. MAX TEMPERATURES SUNDAY WILL BE NEAR 70 WITH READINGS IN THE LOWER 70S MONDAY. IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)... NORTHWEST FLOW WILL PRECEDE A RIDGE BUILDING OVER THE CENTRAL PLAINS TUESDAY. THE RIDGE WILL SHIFT EAST WEDNESDAY WITH ZONAL FLOW RESUMING. A RIDGE WILL REBUILD OVER THE CENTRAL PLAINS FRIDAY. DRY CONDITIONS WILL CONTINUE MONDAY NIGHT THROUGH TUESDAY DUE TO SUBSIDENCE OVER THE AREA. SEVERAL SHORTWAVES MOVING THROUGH THE FLOW WILL BRING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. MIN TEMPERATURES MONDAY NIGHT IN THE LOWER 50S WILL MODERATE TO THE UPPER 50S AND LOWER 60S TUESDAY THROUGH THURSDAY NIGHTS. MAX TEMPERATURES WILL RISE TO THE LOWER AND MID 80S FROM TUESDAY THROUGH FRIDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING) ISSUED AT 1211 PM MDT FRI JUN 6 2014 EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP BY 21Z THIS AFTERNOON...BECOMING MORE WIDESPREAD AFTER 00Z THROUGH 07Z ACROSS THE AREA. A FEW THUNDERSTORMS WILL CONTINUE THROUGH 10Z ALONG WITH SCATTERED SHOWERS AND AREAS OF MVFR TO IFR CONDITIONS BETWEEN 10Z- 16Z AS SHOWERS DISSIPATE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...FS AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 427 PM MDT FRI JUN 6 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 427 PM MDT FRI JUN 6 2014 /527 PM CDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST COLORADO AND SOUTHWEST KANSAS THIS AFTERNOON. THESE STORMS WILL MOVE SLOWLY ACROSS THE REGION...PRODUCING HEAVY RAINFALL. IN ADDITION...SOME STORMS WILL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FLASH FLOODING IS LIKELY OVER LOCATIONS ALONG AND SOUTH OF INTERSTATE 70 WHERE HEAVY RAINS HAVE FALLEN WITHIN THE LAST THREE DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE FROM SATURDAY INTO MONDAY WITH THE GREATEST CHANCE OF STORMS SUNDAY AFTERNOON AND NIGHT. ON SUNDAY AFTERNOON AND NIGHT SOME OF THESE STORMS COULD BECOME SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. AFTER A DRY TUESDAY...THE CHANCE OF THUNDERSTORMS WILL RETURN ON WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT FRI JUN 6 2014
NEZ079-062100-
DUNDY-
237 PM MDT FRI JUN 6 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENKELMAN...MOVING NORTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4029 10132 4000 10143 4002 10171 4035 10158
4035 10133 4035 10132
TIME...MOT...LOC 2037Z 207DEG 8KT 4006 10160
ROBINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 N BENKELMAN 40.10N 101.54W
06/06/2014 E0.50 INCH DUNDY NE TRAINED SPOTTER
&&
MENTZERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT FRI JUN 6 2014
COZ092-KSZ041-062215-
CHEYENNE COUNTY-GREELEY-
338 PM MDT FRI JUN 6 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 5 MILES EAST OF SHERIDAN LAKE...OR 22 MILES WEST
OF HORACE...MOVING NORTHEAST AT 30 MPH.
GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 MPH ARE POSSIBLE WITH
THIS STORM.
PEOPLE IN NORTHWESTERN GREELEY AND SOUTHEASTERN CHEYENNE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.
&&
LAT...LON 3861 10205 3861 10226 3862 10226 3877 10210
3873 10204 3870 10204 3870 10200 3855 10178
3846 10205
TIME...MOT...LOC 2138Z 218DEG 24KT 3849 10219
ROBINSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST 6 N WRAY 40.17N 102.23W
06/06/2014 E50 MPH YUMA CO TRAINED SPOTTER
&&
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST LAIRD 40.08N 102.10W
06/06/2014 E60 MPH YUMA CO TRAINED SPOTTER
TREE BRANCHES DOWN.
&&
MENTZERThe Goodland radar (KGLD), 5 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Law enforcement reported a shop in the south part of Goodland destroyed from the severe wind. In addition, hundreds of large limbs were blown down across town as well as some trees.
Measured at the airport 2 N of town. Coop observer in town estimated 60 MPH wind gusts a few minutes after the severe winds were reported at the airport.
This report was taken 5 NE of Winona.
Semi trailer blown over in Highway 83 10 S of Oakley. Time estimated from radar.
Quite a bit of blowing dust accompanied the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523052, 523062, 523055, 523064, 523065, 523352, 523066, 523067, 523061, 523068, 523069.